Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 31, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2011, 5:00 PM MDT for Navajo County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 5:00 PM MDT (23:00 UTC)
- Expired
- Aug 4, 2011, 6:31 PM MDT
- In force
- 91 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 138 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 2540 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457 WGUS55 KFGZ 042300 FFWFGZ AZC017-050200- /O.NEW.KFGZ.FF.W.0031.110804T2300Z-110805T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 PM MST THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 700 PM MST * AT 352 PM MST...RADAR INDICATED HEAVY RAINFALL FROM A SLOW MOVING STORM OVER THE LOCUST BURN AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS AND DEBRIS FLOWS WITHIN AND DOWNHILL FROM THE LOCUST FIRE BURN AREA. FLASH FLOODING WILL LIKELY BEGIN WITHIN A FEW MINUTES AND MAY HAVE ALREADY STARTED. IF YOU CAN NOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING...IT IS BEST TO SHELTER IN PLACE IN A STURDY STRUCTURE. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE LOCATIONS IN WHITERIVER FROM LOCUST STREET TO KNOTS LANDING ROAD BETWEEN THE BURN AREA AND THE WHITE RIVER...INCLUDING HIGHWAY 73. && LAT...LON 3387 10998 3387 10996 3384 10996 3384 10998 $$ RB/CO
1 follow-up statement
078 WGUS75 KFGZ 050031 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 531 PM MST THU AUG 4 2011 AZC017-050040- /O.CAN.KFGZ.FF.W.0031.000000T0000Z-110805T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NAVAJO AZ- 531 PM MST THU AUG 4 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME SOUTHEASTERN NAVAJO COUNTY... HEAVY RAINFALL IN THE LOCUST BURN AREA HAS DIMINISHED AND FLASH FLOODING IS NO LONGER EXPECTED. LAT...LON 3387 10998 3387 10996 3384 10996 3384 10998 $$ CO/RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 4, 3:30 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST THU AUG 4 2011 .SYNOPSIS...SOUTHWEST FLOW ALOFT WILL PUSH DRIER AIR ACROSS MUCH OF NORTHERN ARIZONA THROUGH THE WEEKEND. A DOWNTURN IN THUNDERSTORM ACTIVITY IS EXPECTED ACROSS WESTERN PORTIONS OF THE STATE WHILE EASTERN AREAS WILL STILL SEE ISOLATED AFTERNOON STORMS. && .DISCUSSION...A WEAK LOW PRESSURE SYSTEM WILL REMAIN ANCHORED OVER THE WEST COAST OF THE UNITED STATES THROUGH SUNDAY. THIS WILL PLACE A DRIER SOUTHWEST FLOW ACROSS MUCH OF ARIZONA. AS A RESULT...THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE ON THE DECREASE THE NEXT FEW DAYS AS LOW-LEVEL MOISTURE MIXES WITH MUCH DRIER AIR ALOFT. THE CHANCE FOR SHOWERS AND STORMS WILL BE NEAR ZERO NORTH OF THE MOGOLLON RIM BY SATURDAY AND SUNDAY WITH DRIER AIR DOMINATING THE AREA. STILL NEED TO KEEP AN EYE ON DEEPER MOISTURE OVER CENTRAL AND SOUTHERN ARIZONA. MODELS DIFFER ON HOW MUCH LOW LEVEL MOISTURE WILL REMAIN. AS A RESULT...WILL CONTINUE WITH SCATTERED SHOWER AND STORM ACTIVITY OVER THE WHITE MOUNTAINS. ALSO...WILL CARRY A SLIGHT CHANCE OF STORMS ALONG THE MOGOLLON RIM SOUTHWARD OVER HIGHER ELEVATION LOCATIONS. FOR MONDAY AND HEADING INTO THE MIDDLE OF NEXT WEEK...MODELS CONTINUE TO SHOW HIGH PRESSURE EXPANDING WESTWARD BACK ACROSS ARIZONA...WITH THE POTENTIAL FOR DEEPER MOISTURE AND AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. && .AVIATION....FOR THE 00Z PACKAGE...TIL 03Z ...EXPECT SCT-BKN CU/SC WITH BASES FROM 8-11KFT AGL WITH SCT SHRA/TSRA NORTH OF KGCN-KFLG-KCFT LINE AND ISOLATED TSRA ELSEWHERE. MVFR/LCL IFR CONDITIONS ARE EXPECTED NEAR THE HEAVY SHOWERS AND THUNDERSTORMS. AFT 03Z... CLOUDS AND TSTM COVERAGE DECREASING BECMG SCT-SCT15-200 AFT 06Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................MCCOLLUM AVIATION................41 FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 4, 7:00 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 600 AM MST THU AUG 4 2011 AZZ004>018-037>040-050945- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 600 AM MST THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A MODESTLY MOIST AIR MASS WILL REMAIN OVER NORTHERN ARIZONA FOR TODAY...WITH SCATTERED THUNDERSTORMS FORMING FROM LATE THIS MORNING INTO THE EVENING. THREATS FROM THE STORMS INCLUDE HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. RECENT BURN AREAS...INCLUDING THE SCHULTZ...WALLOW...AND LOCUST ARE VULNERABLE TO FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTHWEST FLOW ALOFT IS EXPECTED TO DECREASE MONSOONAL MOISTURE WITH THUNDERSTORM COVERAGE DECREASING SIGNIFICANTLY ACROSS THE NORTHLAND. STILL...CHANCES FOR SHOWERS WILL PERSIST...MAINLY ACROSS THE WHITE MOUNTAINS AND CHUSKA MOUNTAINS OF FAR EASTERN ARIZONA. MOISTURE MAY RETURN GRADUALLY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 4, 2:53 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 153 PM MST THU AUG 4 2011 AZZ004-006-007-042130- COCONINO AZ- 153 PM MST THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 230 PM MST AT 147 PM MST...RADAR DETECTED A STRONG THUNDERSTORM NEAR TUSAYAN AND THE GRAND CANYON VILLAGE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... HERMITS REST AT GRAND CANYON... TUSAYAN... SOUTH RIM VISITORS CENTER AND TUSAYAN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3621 11210 3602 11196 3591 11225 3607 11235 TIME...MOT...LOC 2051Z 254DEG 9KT 3601 11223 RB/CO
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:53 PM MDT | Special Weather Statement | FGZ | Coconino | 37 min |
| Aug 4, 3:26 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 4, 4:37 PM MDT | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Aug 4, 5:14 PM MDT | Special Weather Statement | FGZ | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.